Home
Print
E-mail
Reprint

Overdoses that cause bradycardia and hypotension
Part II: Clonidine

Over the past several months, we have featured a series of interviews with our resident toxicologist, Dr. Sean Nordt, on the common overdoses that cause bradycardia and hypotension: calcium channel blockers, beta blockers, clonidine and digoxin.  All of these drugs can be fatal in overdose and all of them appear on the list of single tablets that can kill a child.  Last month we discussed calcium channel blockers and beta blockers. This month we continue the discussion with clonidine.

Clonidine is very interesting.  It is unlike any other antihypertensive medication because it is actually a receptor agonist.  By stimulating pre-synaptic alpha-2 adrenergic receptors that are found in the medulla oblongata, clonidine causes a decrease in central sympathetic outflow throughout the body.  Although its most familiar indication is as an antihypertensive, its central action has led to its use for a variety of behavioral indications, including attention deficit disorder, smoking cessation and opioid withdrawal.  Not surprisingly, clonidine can be abused and clonidine tablets can be bought and sold on the street.  Pediatric patients are of particular concern.  Not only can dosing errors result in an overdose when children are prescribed clonidine for psychiatric conditions, but pediatric overdoses tend to be more severe.

The clinical picture of a clonidine overdose can be indistinguishable from that of an opioid overdose.  Bradycardia, hypotension, respiratory depression, miosis and a decreased level of consciousness can all be seen.  Although it may be a subtle finding, patients with clonidine overdose are more likely to respond transiently to painful stimuli before falling back to a state of unresponsiveness.  Moreover, although patients may appear to respond to an opiate antagonist such as nalaxone, this response is only partial at best and often transient.  Patients with an opiate-like toxidrome who fail to reverse with naloxone should raise one’s suspicion for a clonidine overdose.

The treatment of clonidine overdose is generally supportive.  Airway protection via endotracheal intubation may be necessary in some cases.  Volume infusion with crystalloid, atropine and dopamine can all be used to support the patient’s hemodynamic status.  Clonidine is not dialyzable, so patients need to be supported through their toxidrome in the intensive care unit. GI decontamination is an option in the patient who presents early but once depression of consciousness occurs the risk of aspiration likely outweighs any benefit. In the intubated patient, activated charcoal may be given through a gastric tube.

Interestingly, many common over-the-counter eye drops and nasal sprays are closely related to clonidine. When used topically as directed, alpha agonists such as tetrahydrozoline (Visine®) and Oxymetazoline (Afrin®), stimulate alpha-1 receptors and result in vasoconstriction, decreasing eye redness and nasal congestion.  However, if ingested, their action on the central alpha-2 receptors may predominate, and a syndrome resembling a clonidine overdose may occur.

Clonidine sustained release patches are relatively common and have also been implicated in overdose.  Because these patches contain many times the amount of medication found in tablets, patch ingestion can cause a particularly prolonged and severe toxidrome.  Whole bowel irrigation with polyethylene glycol is appropriate in these cases.

Finally, clonidine withdrawal is another common phenomenon that emergency physicians encounter.  Clinically it can mimic alcohol withdrawal, with prominent hyperadrenergic features.  It can similarly be treated with benzodiazepines.
In next month’s piece, we will finish our discussion with the last of the four cardinal agents causing bradycardia in overdose, digoxin.

Dr. Swadron is the Vice-Chair for Education in the Dept of EM at the LA County/USC Medical Center. He is an Associate Professor of Clinical Emergency Medicine at the Keck School of Medicine of the University of Southern California. EM:RAP (Emergency Medicine: Reviews and Perspectives) is a monthly audio program that can be found at www.EMRAP.org



 

 

Add comment

Security code
Refresh

Popular Authors

  • Greg Henry
  • Rick Bukata
  • Mark Plaster
  • Kevin Klauer
  • Jesse Pines
  • David Newman
  • Rich Levitan
  • Ghazala Sharieff
  • Nicholas Genes
  • Jeannette Wolfe
  • William Sullivan
  • Michael Silverman

Subscribe to EPM